Alert archive / North Carolina / Wind Advisories in 2009

Wind Advisory 9, NWS Newport/Morehead City, NC

May 18, 2009

NWS Newport/Morehead City, NC issued this wind advisory at May 18, 2009, 3:41 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 18, 2009, 3:41 AM EDT (07:41 UTC)
Expired
May 18, 2009, 5:42 PM EDT
In force
14 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KMHX 180741
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
341 AM EDT MON MAY 18 2009


NCZ103-104-182000-
/O.NEW.KMHX.WI.Y.0009.090518T0741Z-090519T0200Z/
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
341 AM EDT MON MAY 18 2009

...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EDT THIS
EVENING. 

BRISK NORTHEAST WINDS WILL RANGE FROM 25 TO 35 MPH WITH HIGHER
GUSTS ALONG THE OUTER BANKS THROUGH THIS EVENING. THIS IS IN
RESPONSE TO THE GRADIENT STRENGTHENING BETWEEN A COLD FRONT THAT
REMAINS STALLED OFFSHORE...AND HIGH PRESSURE SLIDING OVER THE MID
ATLANTIC TODAY. WINDS WILL SUBSIDE BELOW ADVISORY CRITERIA
TONIGHT...BUT REMAIN BREEZY THROUGH TUESDAY NIGHT BY WHICH TIME THE
HIGH BECOMES MORE DOMINANT OVER THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH WITH HIGHER
GUSTS ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
1 follow-up statement
000 
WWUS72 KMHX 182142
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
542 PM EDT MON MAY 18 2009

NCZ103-104-182245-
/O.CAN.KMHX.WI.Y.0009.000000T0000Z-090519T0200Z/
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
542 PM EDT MON MAY 18 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS
CANCELLED THE WIND ADVISORY. 

STRONG NORTHEAST WINDS WILL CONTINUE TONIGHT...GENERALLY 25 TO 30
MPH...BUT HAVE DIMINISHED AND WILL REMAIN BELOW ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at May 18, 3:18 AM EDT, 23 minutes earlier.

Area forecast discussion, May 18, 3:18 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
318 AM EDT MON MAY 18 2009

.SYNOPSIS...
A STRONG COLD FRONT SOUTH OF THE CAROLINA COAST WILL MOVE FARTHER
OFFSHORE THROUGH TUESDAY. DRY HIGH PRESSURE WILL BUILD NORTH OF
THE AREA WITH A DEVELOPING LOW PRESSURE SYSTEM TO THE SOUTH. THIS
LOW WILL MOVE ACROSS THE GULF COAST AND PUSH INLAND LATER IN THE
WEEK AS THE HIGH REMAINS PARKED TO OUR NORTH.

&&

.NEAR TERM /THROUGH TODAY/...
WIDESPREAD MOSTLY LIGHT RAIN WILL CONTINUE TO STREAM NORTHEAST
ACROSS THE AREA FROM SOUTHWEST TO NORTHEAST. ADDITIONAL RAINFALL
AMOUNTS...USING A CONSENSUS FROM HPC GUIDANCE AND THE NAM12/GFS
WILL BE ONE HALF INCH OR LESS. STRONG LOW-LEVEL CAA UNDER
INVERSION WILL KEEP TEMPS CHILLY FOR MAY TODAY WITH MAXES ONLY
INTO THE LOWER 60S MOST AREAS. GUSTY WINDS NECESSITATE A WIND
ADVISORY OVER THE OUTER BANKS TODAY.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM TUESDAY/...
MODEL DIFFERENCES IN MOISTURE AGAIN CROP UP WITH THE GFS/NAM12
FLIP-FLOPPING THEIR SOLUTIONS SINCE YESTERDAY. WHILE THE NAM MOVES
ALL PRECIPITATION AND DEEP MOISTURE OFFSHORE BY 21Z TODAY...THE
GFS HOLDS ON TO THE MOISTURE LONGER AS IT DEPICT SFC LOW
DEVELOPMENT FURTHER NORTH OF THE FLORIDA EAST COAST AND MOVES THE
SFC HIGH TO THE NORTH OFFSHORE QUICKER AND IS A BIT WEAKER. LATEST
HPC GUIDANCE LEANS SLIGHTLY TOWARD THE WETTER GFS SOLUTION. HAVE
KEPT SOME POPS IN FOR THIS EVENING...RANGING FROM SLIGHT CHC IN
NORTHERN AND WESTERN SECTIONS OF THE CWA TO LIKELY NEAR THE COAST.
PRECIP SHOULD TAPER OFF BY LATE EVENING WITH A COOL NIGHT IN
STORE. MIN TEMPS DROP INTO THE 40S IN MANY AREAS TONIGHT. TUESDAY
IS QUITE TRICKY GIVEN THE MODEL DIFFERENCES. HAVE GENERALLY GONE
SUNNY WELL INLAND TO PTSUNNY NEAR THE COAST WITH A SLGT CHC POP IN
IMMEDIATE COASTAL ZONES. TEMPS MODERATE INTO THE 65 TO 70 DEGREES
IN MOST AREAS TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
AGAIN MODEL DIFFERENCES MAKE THINGS TRICKY. WITH GFS DEVELOPING
SFC LOW FURTHER NORTH OF THE FLORIDA COAST AND WITH WEAKENING HIGH
PRESSURE MOVING OFFSHORE TO OUR NORTHEAST...LONG-FETCH EASTERLY
FLOW WILL PROVIDE DECENT MOISTURE TO THE AREA WEDS THRU FRIDAY AND
A BETTER THREAT FOR SHOWERS. THE NAM...ON THE OTHER HAND...KEEPS
PRECIP OUT OF THE AREA THRU THURSDAY MORNING. WILL LEAN TOWARD THE
DRIER NAM WHICH HAS SUPPORT FROM THE ECMWF. IF THE GFS ENDS UP
MORE CORRECT...MIDWEEK COULD BE WETTER THAN FCST. HPC HAS BACKDOOR
FRONT PROGGED TO APPROACH THE AREA FROM THE NORTH EARLY SUNDAY.
TEMPS DURING MID TO LATE WEEK LOOK TO BE NORMAL FOR THIS TIME OF
YEAR...GENERALLY HIGHS IN THE LOW 80S...MID/UPPER 70S FOR THE
OUTER BANKS...AND OVERNIGHT LOWS IN THE MID/UPPER 60S.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
A DRIER AIR FILTERS INTO THE REGION WILL SEE REDUCTION IN RAINFALL
INTENSITY...BECOMING MORE LIGHT RAIN AND DRIZZLE FOR THE BULK OF
TODAY. DESPITE CONTINUED OVER RUNNING AND MOIST LOW LVLS...WILL
SEE SOME BREAKS WITH CEILINGS LIFTING TO AROUND 3K FT. THIS
PATTERN WILL LEAD TO FREQUENT CHANGES IN CEILINGS FROM PERIODS OF
IFR IN RAIN...TO VFR AND 5K FT CEILINGS. THE PREDOMINANT GROUP
HOWEVER WILL LIKELY LINGER AROUND MVFR CEILINGS BETWEEN 2500-3500
FT. COULD SEE CLOUDS LIFT SOONER FAR INLAND NEAR THE PGV/ISO
TERMINALS AS DRIER AIR CLOSER TO THE SFC HIGH WILL MOVE IN.
EWN/OAJ WILL REMAIN SOCKED IN WITH CLOUDS. SOME BREEZY NE WINDS
WILL LEAD TO SOME MIXING TO HELP LIFT CLOUDS...WITH GUSTS IN THE
MID 20S POSSIBLE. BY TNT ALL SITES WILL SEE CEILINGS DROP DUE TO
LINGERING GROUND AND LOW LVL MOISTURE...THOUGH CONTINUED NE WINDS
WILL LIKELY PREVENT VSBYS FROM DROPPING.

WITH THE FRONT STALLED OFFSHORE AND OVER RUNNING MOISTURE EXPECTED
TO REACH OUR AREA WILL EXPECT MOSTLY CLOUDY CONDITIONS TO
CONTINUE FOR THE NEXT COUPLE DAYS. CEILINGS HOWEVER WILL LIKELY
LIFT AS THE SFC HIGH SLIDES CLOSER TO THE AREA. CONDITIONS ARE
EXPECTED TO CLEAR OUT LATER IN THE WEEK.

&&

.MARINE...
WINDS JUST BELOW GALE FORCE AT THIS TIME...HOWEVER LOOK FOR A
SLIGHT INCREASE IN WINDS TODAY WHICH SHOULD PUSH WINDS CLOSER TO
35 KT...ESPECIALLY WITH FREQUENT GUSTS. THE NE WINDS WILL BE
STRONGEST OVER S WATERS NEARER TO THE STALLED FRONTAL BOUNDARY
OFFSHORE. FOR THE SOUNDS THERE WILL BE GALE FORCE GUSTS...BUT
DONT THINK THEY WILL BE FREQUENT ENOUGH TO WARRANT GALE HEADLINE.
WILL SEE WINDS ALONG OBX AROUND 25 TO 35 MPH WITH FREQUENT
GUSTS...SO WIND ADV WILL BE UP FOR TODAY. THE NE WINDS WILL
CONTINUE FOR THE NEXT 24-48 HRS AS THE SFC HIGH SLOWLY MOVES OVER
THE MID ATLANTIC. IT LOOKS LIKE A SLIGHT DROP IN WINDS TNT COULD
BE ENOUGH TO DROP GALES/WIND ADV. FOR THE SEAS LOOK FOR 7-12 FT
RANGE TODAY...BUT WITH PERIODS BELOW 7 SECONDS DONT ANTICIPATE
ANY HIGH SURF CONDITIONS AS WAVES IN SURF ZONE LIKELY 6-7FT. THE
HIGHEST SURF CONDITIONS WILL LIKELY OCCUR LATER THIS MORNING WHEN
LOW TIDE IS OCCURRING...SO DONT SEE OVER WASH OR EROSION AS MUCH OF
A CONCERN.THERE WILL BE A HIGH THREAT OF RIP CURRENTS ALONG E
FACING BEACHES TODAY...AND LIKELY AGAIN ON TUE.

AN AREA OF LOW PRES WILL DEVELOP WELL TO OUR S IN RESPONSE TO THE
DEEP UPPER TROF MON NT/TUE. THIS FEATURE WILL TIGHTEN THE PRES GRAD
BETWEEN IT AND THE SFC HIGH TO OUR N...PUTTING THE STRONGEST WINDS
LIKELY OVER SC/GA TUE AND WED. THERE IS SOME DISCREPANCY BETWEEN
THE NAM/ECMWF AND THE GFS...WHERE THE GFS IS KEEPING THE SFC LOW
CLOSER TO FL THAN THE OTHER MODELS WHICH BRING IT FURTHER W. FOR
US...LEANED TOWARDS THE NAM/ECMWF SHOWING THE WINDS SLOWLY COMING
DOWN LATE TUE AS THE HIGH BECOMES MORE DOMINANT IN OUR AREA. THE
STRONGER WINDS TO OUR S HOWEVER WILL CONTINUE TO BUILD
SEAS...WHICH WILL SPREAD N TOWARDS OUR COASTAL WATERS MID TO LATE
WEEK EVEN ONCE THE WINDS HAVE DROPPED BELOW 15 KT. IT IS POSSIBLE
SEAS WILL NOT DROP BELOW SCA UNTIL SOME TIME THIS
WEEKEND...STARTING IN THE N AND LAST IN S WATERS. THE INCREASED
SWELL WILL LIKELY KEEP RIP CURRENT DANGERS GOING INTO THE WEEKEND
AS WELL FOR S FACING BEACHES.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR NCZ103-104.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 5 PM EDT TUESDAY FOR AMZ130.
     GALE WARNING FROM 8 AM THIS MORNING TO 5 AM EDT TUESDAY FOR
     AMZ152-154-156-158.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR AMZ150.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CTC
AVIATION...SJ
MARINE...SJ
Hazardous weather outlook, May 18, 3:30 AM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
330 AM EDT MON MAY 18 2009

NCZ104-190730-
OUTER BANKS HYDE-
330 AM EDT MON MAY 18 2009

...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>095-098-190730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
330 AM EDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-190730-
OUTER BANKS DARE-
330 AM EDT MON MAY 18 2009

...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS A HIGH THREAT OF RIP CURRENTS ALONG THE EASTERN FACING
BEACHES OF DARE COUNTY TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:28 PM EDTCoastal Flood StatementMHX29 hr
May 18, 3:28 PM EDTHigh Surf AdvisoryMHX30 hr

Nearby

Wind Advisories in North Carolina, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.